How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16258
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

He got a hold of my metformin er 750mg on tuesday, no idea

Customer Question

He got a hold of my metformin er 750mg on tuesday, no idea how many, he also got a hold of melatonin, he has fever no appetite and he threw up foamy stuff and some bile with grass in it today and last night
JA: I'm sorry to hear that. Hopefully it didn't make a mess. Did the dog eat anything unusual?
Customer: Just the pills
JA: What is the dog's name and age?
Customer: Drover, he three months old blue heeler pit mix
JA: Is there anything else the Veterinarian should be aware of about Drover?
Customer: I put him outside all day for the 1st time. All day yesterday while I was at work. I don't know if he got a hold of something like a frog or if he's feeling this way because ingested the pills.
Submitted: 1 month ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 month ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with today. I do apologize that your question was not answered before. Different experts come online at various times; I just came online, read about your wee one’s situation, and wanted to help.

Now the Melatonin tends to be well tolerated and only cause sedation when they get quite a bit. That said, the Metformin is a bigger concern since it is an extended release and the drug can cause GI upset (vomiting, appetite loss, diarrhea), lethargy, blood pressure drops, weakness, pale mucous membranes, and hindlimb tremors.

Now if he has any of those more severe signs, we'd want him seen for IV fluids and symptomatic care urgently. Otherwise, we can at least try to counter his GI upset. To do so, we can start by truing him with an OTC pet safe antacid [ie Pepcid (More Info/Dose @http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid), Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac), Tagamet (More Info/Dose Here @ http://www.petplace.com/article/drug-library/library/over-the-counter/cimetidine-hcl-tagamet)]. Whichever you choose, we’d give this 20 minutes before offering food to allow absorption. Of course, do double check with your vet if he has a known health issues or is on any medications you haven't mentioned. Also if you give this and he cannot keep it down due to nausea that is usually a red flag that we need to bypass his mouth with injectable anti-vomiting medication from his vet.

Once he is more settled, you can plan to try small meals of a light/easily digestible diet. Examples you can use are cooked white rice with boiled chicken, boiled white fish, or scrambled eggs, or meat baby food (garlic/onion free only). As long as improvement is being seen, I usually advise continuing this until the signs are settled, and then weaning slowly back to what you normally feed.

Overall, if he did get into quite a bit of Metformin then this could be our culprit here. Therefore, we need to start supportive care for Drover. Though if he cannot keep that or water down, appears dehydrated already, or doesn’t respond to the above within 12-24 hours; then we'd want to get his vet involved. They can assess his hydration, rule out fever, ensure nothing else is ongoing, and start injectable anti-vomiting medication +/- fluids to counter this for him.

Please take care,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. **Afterwards, I would be grateful if you would rate my service by clicking on the "Rate my Expert' button at the top of the page as this is the only way I am credited for helping you. Thank you for your feedback!: )

Expert:  Dr. B. replied 1 month ago.
Hi Jo Ann Yandell,
I'm just following up on our conversation about your pet. How is everything going?
Dr. B.
Customer: replied 1 month ago.
He's feeling better and getting his appetite back just diarrhea is about all that we are dealing with now.
Expert:  Dr. B. replied 1 month ago.

Good morning,

I'm glad to hear that he is settling and if he does have diarrhea then keep to the light diet and think about using an otc Kaolin/probiotic paste like propectalin, fast balance or protexin prokolin to help counter that. Canned pumpkin added to his meals could also help firm his stools as well.

Please take care,
Dr. B
------------------------------------
If you have any questions, don't hesitate to ask. Afterwards, please make sure to rate my help ( using the stars or typing a rating) as this is the only way I am credited for helping you. Thank you. :)